slideshow widget

Monday, January 24, 2011

Advair and weight gain: is there a link?

So the debate goes on. You've noticed bruising on your legs that don't go away, and you've gained weight since you started using it. Yet they say it can't be the new medicine. So the question is: Does Advair Cause Weight Gain?

Here's my take on this very common concern in a recent post at MyAsthmaCentral.com

Does Advair Cause Weight Gain?

Weight gain while using Advair is something that has been discussed a lot in asthma communities, as you can see here and here and here and here and here and here. Yet there has been very little documented evidence as to whether it is true or not.

I was recently asked, "Does Advair cause weight gain?" My answer here was a swift, "Studies have shown that if you rinse your mouth out really well after using your Advair inhaler systemic side effects are very rare."

Yet considering the broad discussions on this topic, I'm now wondering if my answer was, perhaps, not quite complete. Is it possible that Advair does cause weight gain, even with a good mouth rinse?

The answer: it's possible.

Asthma.emedtv.com notes that while weight gain was not listed among the side effects of Advair during initial testing; many asthmatics on Advair have noted weight gain.

In fact, more recently, weight gain has been added as a possible side effect as you can see for yourself in section 6.3 of this Advair insert.

Although it's mentioned under the following note: "Because (this side effect is) reported voluntarily from a population of unknown size, estimates of frequency cannot be made."

So it's obvious there have been more than a few with the complaint of weight gain while using Advair. At least enough to make weight gain worth noting under possible side effects.

Systemic corticosteroids, the kind given by IV or by mouth, can cause systemic side effects, including weight gain. When I'm on them -- and thankfully I haven't needed them in over 10 years -- I get an insatiable appetite (yep, I'd eat my fries and then finish yours too). Weight gain was inevitable.

Yet, despite old fears, studies have shown inhaled corticosteroids, including Advair, are safe, and side effects rare, so long as you rinse your mouth out. And this is still true for the most part, and for most patients.

I know I have seen some websites note that the higher dose (500/50) of Advair has been linked to increased side effects, as compared with the lower doses (100/50 and 250/50).

So, this makes me wonder if I might have been correct, and perhaps all those folks complaining of Advair weight gain were either on the higher dose, or not rinsing their mouths out properly.

Still, for some reason that doesn't seem plausible.

Another consideration that might cause weight gain for some who take Advair, and this is listed as a possible side effect, is possible fluid retention -- which may lead to weight gain.

Of course fluid retention is also a complication of illnesses such as heart and kidney failure, so if you have this then you ought to be calling your doctor to rule out other illnesses.

Only after other causes (including lack of activity) are ruled out can we start thinking that weight gain might be caused by a medicine such as Advair.

My coworker attended a class to prepare her for becoming an asthma educator a few years ago, and she learned studies showed being on a small amount of corticosteroid all the time (such as is provided by the daily use of Advair), is much safer than short bursts of corticosteroids.

So again, one must weigh the advantages of taking any medicine with the disadvantages. In the case of Advair, and for most patients, the benefits far outweigh the disadvantages.

As far as my experience with weight gain and Advair, in the past (back in 2002) when I did the
Body For Life diet I lost up to 40 pounds in one 12 week period. Yet recently (after gaining my weight back because I'm normal) I only lost 20 pounds in 20 weeks. Now this could be age catching up to me, or the fact I didn't stick to the diet as well as I did in the past.

Yet -- and this idea crossed my mind -- it could be that I am now on Advair.

One of the advantages of Advair is you only have to take it twice a day, which I usually do just prior to brushing my teeth in the morning and at night.

In this way I don't miss doses like I used to. These results not only in better asthma control, but it also might increase my risk for side effects.

So, when I lost weight in 2002 I was not on Advair, I was using a Flovent inhaler and I often missed doses. Likewise, I did not use a spacer back then (a
goofus perhaps?), which may have reduced the amount of corticosteroid in my system even further.

In essence, Advair improved my compliance and my technique, which results in better medicine distribution to my lungs. Could this possibly have also resulted in more side effects -- like weight gain?

Of course I am only speculating. Yet I know I'm not alone in thinking this way, as you can see by the discussions linked to above.

Some of us, however, may simply be trying to blame Advair for weight gain, when we should be blaming ourselves. A good diet and exercise can help one maintain a good weight. I'm not blaming the Advair, I'm just curious.

Still it would be neat to see further studies in this area.

That said I would never quit taking Advair. Never in my life had I had better asthma control than since I started this great medicine.

While side effects vary from person to person, and despite the
warnings, they are still rare and minimal when they do occur. I highly recommend you discuss with your doctor trying Advair if other medicines don't give you the results you yearn for.

So what do you think? What is your experience with Advair and weight gain? Are there studies I'm not aware of? Discuss..

Facebook
Twitter

5 comments:

Pissed Off Patient said...

I disagree that you simply have to rule out other causes such as exercise, as that ignores the effects of steroids on blood sugar. If insulin is being triggered by the steroids, you can run a marathon and still gain weight.

Anyone suspecting that inhaled or oral steroids are impacting their weight, needs to cut the simple carbs to rein in their blood sugar. This is referenced in medical literature, but does not yet have a strong presence in mainstream medicine.

I have done this and despite high doses of steroids, not gained and, in some cases, even lost weight.

M

Kat said...

I've more or less kept the same weight on symbicort. Lost a little probably due to the fact that I can breathe and be able to exercise.

Tessa said...

I have been on Advair for 6 years and have not been able to lose my extra 40-50 pounds despite being a healthy vegan and working out 5 days a week. Sometimes I will lose 5-10 pounds but it comes right back even if I continue my same routine. My thyroid has been checked multiple times. I didn't have asthma until I gained weight and now I wonder if it's the medication that is keeping me unhealthy and unhappy with my body... I would love to see more research by Advair! I feel like no one understands what it is like to be in this situation.

Anonymous said...

I work out 6 days a week and was already counting carbs because the birth control I was switched to was a nightmare I mean I call that period "try polar" cause I would try every emotion some days. But when I was switched to Advair from asmanex I saw the needle on the scale climb back up. I am now back to my high school weight and nothing would take it off. Doc is lowering my dose as I take 2 puffs in the morning and 2the at night if the 230/21 so that was cut in half to help. We ruled out BC as I changed pills during my treatment and then to a non hormonal IUD. My PCM said Advair doesn't have weight gain listed but my Pulmonary doc agreed my dose was too high for me and I need to come off of it some. We shall see since even I agree 170+ at 5'4" is too much my perfect weight is between 140-150the based on bone structure and muscle mass.

Christian Ely said...

I've been taking Avair for one month. I'm taking 1 puff of 250/50 in the morning and one at night. I've been religious about it and haven't missed a dose. In May I started trying to take better care of myself and went from 211 to 193. In the past two weeks I haven't lost a single pound. Not only have I maintained the same diet, but with my new found lung capacity, I've been exercising more. I thoroughly rinse my mouth after each dose.